Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 115, NWS Springfield, MO

May 10, 2008Barton County, Cedar County, Dade County, Missouri

NWS Springfield, MO issued this tornado warning at May 10, 2008, 5:57 PM CDT for Barton County, Cedar County, Dade County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 5:57 PM CDT (22:57 UTC)
Expired
May 10, 2008, 6:32 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barton County, MO, Cedar County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:15 PM CDTTSTM WND DMG5 W Fair Play, MOTREES DOWN ON HIGHWAY 32 NEAR POLK COUNTY LINE. TIME AND LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 102257
TORSGF
MOC011-039-057-110000-
/O.NEW.KSGF.TO.W.0115.080510T2257Z-080511T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CEDAR COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 PM CDT.

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 6 MILES NORTHEAST OF JASPER...OR 7 MILES SOUTHEAST OF
  LAMAR...MOVING NORTHEAST AT 47 MPH.

* THE TORNADO WILL BE NEAR...
  STOCKTON BY 630 PM CDT.

THE TOWNS OF SYLVANIA...CEDARVILLE...JERICO SPRINGS...NEOLA...
ARCOLA...UMBER VIEW HEIGHTS...CANE HILL...MASTERS...BEARCREEK AND
ARNICA ARE ALSO IN THE PATH OF THIS TORNADIC STORM.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3764 9423 3765 9418 3764 9417 3764 9409
      3769 9407 3783 9364 3746 9363 3735 9428
TIME...MOT...LOC 2257Z 237DEG 41KT 3744 9416

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 102308
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT MAY 10 2008

MOC011-039-057-110000-
/O.CON.KSGF.TO.W.0115.000000T0000Z-080511T0000Z/
DADE MO-BARTON MO-CEDAR MO-
608 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
DADE...SOUTHEASTERN BARTON AND SOUTHERN CEDAR COUNTIES...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GOLDEN CITY...OR 12 MILES SOUTHEAST OF
LAMAR...MOVING EAST AT 46 MPH.

THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN DADE...
SOUTHEASTERN BARTON AND SOUTHERN CEDAR COUNTIES...INCLUDING THE TOWNS
OF NEOLA...DADEVILLE AND BONA.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.

LAT...LON 3764 9409 3762 9408 3769 9364 3761 9363
      3760 9364 3758 9363 3756 9364 3755 9363
      3746 9363 3737 9417
TIME...MOT...LOC 2308Z 256DEG 40KT 3743 9406

$$

SCHAUMANN
000 
WWUS53 KSGF 102332
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SAT MAY 10 2008

MOC011-039-057-102341-
/O.CAN.KSGF.TO.W.0115.000000T0000Z-080511T0000Z/
DADE MO-BARTON MO-CEDAR MO-
631 PM CDT SAT MAY 10 2008

...THE TORNADO WARNING FOR NORTHERN DADE...SOUTHEASTERN BARTON AND
SOUTHERN CEDAR COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA UNTIL 
730 PM. HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH REMAIN 
LIKELY WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3764 9409 3762 9408 3769 9364 3761 9363
      3760 9364 3758 9363 3756 9364 3755 9363
      3746 9363 3737 9417
TIME...MOT...LOC 2331Z 256DEG 40KT 3749 9375

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008

.DISCUSSION...

FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.

THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.

AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.

WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
     066>071-077>083-088>096-098-101>104.

KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 10, 1:30 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT MAY 10 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
130 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST
  PLAINS THROUGH EARLY AFTERNOON.

  FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS
  TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST
  THREAT WILL ALONG AND SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER
  THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS
  FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST
  AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH
  THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
  OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY
  NORTHEAST ACROSS THE OZARKS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH
  SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO
  RIVER VALLEY REGION.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER
  STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS
  NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 10, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             RIVERTON                37.07N 94.70W
05/10/2008  E1.00 INCH       CHEROKEE           KS   AMATEUR RADIO

&&

MTERRY
Local storm report, May 10, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          1 S BAXTER SPRINGS      37.01N 94.74W
05/10/2008                   CHEROKEE           KS   EMERGENCY MNGR

            TORNADO ON THE GROUND JUST SOUTH OF BAXTER SPRINGS.

&&

KARDELL
Local storm report, May 10, 5:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             BAXTER SPRINGS          37.02N 94.74W
05/10/2008  E2.75 INCH       CHEROKEE           KS   AMATEUR RADIO

&&

KARDELL
Local storm report, May 10, 5:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 W LEAWOOD             37.03N 94.54W
05/10/2008  E1.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            GOLFBALL HAIL AT MILE MARKER 1 ON I-44.

&&

MTERRY
Local storm report, May 10, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             N JOPLIN                37.08N 94.51W
05/10/2008  E1.00 INCH       JASPER             MO   AMATEUR RADIO

&&

KARDELL
Local storm report, May 10, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 S BAXTER SPRINGS      37.01N 94.74W
05/10/2008  E4.25 INCH       CHEROKEE           KS   NWS EMPLOYEE

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:42 AM CDTSevere Thunderstorm WarningSGFLawrence34 min
May 10, 12:53 PM CDTSevere Thunderstorm WarningSGFCedar55 min
May 10, 1:14 PM CDTSevere Thunderstorm WarningSGFVernon25 min
May 10, 1:19 PM CDTSevere Thunderstorm WarningSGFPolk56 min
May 10, 1:25 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
May 10, 1:45 PM CDTSevere Thunderstorm WarningSGFDallas51 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon24 min
May 10, 2:46 PM CDTSevere Thunderstorm WarningSGFHickory29 min
May 10, 4:00 PM CDTWind AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more19 hr
May 10, 5:28 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon62 min
May 10, 5:35 PM CDTTornado WarningSGFJasper, Newton40 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon13 min
May 10, 6:07 PM CDTTornado WarningSGFMcDonald, Newton53 min
May 10, 6:16 PM CDTTornado WarningSGFJasper, Lawrence34 min
May 10, 6:21 PM CDTTornado WarningSGFBarry54 min
May 10, 6:23 PM CDTAreal Flood AdvisorySGFBarry, Barton, Cedar, Dade, Greene, Jasper and 4 more4 hr
May 10, 6:28 PM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 2 more54 min
May 10, 6:40 PM CDTTornado WarningSGFMcDonald, Newton17 min
May 10, 6:43 PM CDTTornado WarningSGFStone57 min

Nearby

Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.